Ohio, 2025Flash Flood in Ohio, July 16, 2025
July 16, 2025 · NWS CLE · 1 event in 1 county or zone
A weak warm front lifted north across northern Ohio early in the day on July 16, 2025, bringing a warm and unstable airmass to the region. A shortwave trough lifting northeast across the region during the day promoted scattered shower and thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front lifted north across northern Ohio early in the day on July 16, 2025, bringing a warm and unstable airmass to the region. A shortwave trough lifting northeast across the region during the day promoted scattered shower and thunderstorm activity. Repeated rounds of rainfall affected Seneca County during the day, with particularly intense rainfall during the early evening hours bringing flash flooding impacts. Heavy rainfall rates were influenced by ample moisture in the atmosphere, with precipitable water values exceeding 2 inches, modest instability with mixed layer CAPE around 1500 j/kg, and weak shear/slow moving storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 16, 3:07 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 16, 3:07 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
407 PM EDT Wed Jul 16 2025
.SYNOPSIS...
A cold front will move east through the area on Thursday and
linger across the Ohio Valley as high pressure builds from the
north on Friday. This front will gradually lift back north on
Saturday, followed by a cold front on Sunday. High pressure will
build back into the area on Monday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Main concern for the near term period will be heavy rain from
thunderstorms and the potential for flash flooding through this
evening. Overall, confidence in any widespread flash flooding
appears to be decreasing, with any flash flooding concerns
through this evening likely only confined to urban areas,
driven by rate-driven heavy rain. Recent radar trends and
satellite imagery suggest that the most organized convection
through this evening will occur across Northeast Ohio and
Northwest Pennsylvania with PWATs ranging between 2 and 2.20
inches. Elsewhere, mid-level dry air and weak flow may limit
storm organization leading to a lower flooding risk, albeit with
seasonably-high atmospheric moisture content.
Shower and thunderstorm coverage should gradually diminish
following sunset as the shortwave responsible for the earlier
convection moves east into Pennsylvania. Later this evening and
overnight, a stronger low pressure system will move northeast
through the Central Great Lakes, extending a cold front across
the area on Thursday. Can't rule out some scattered showers with
isolated thunder chances, though for the most part, this
appears to be a mostly dry frontal passage, with redevelopment
expected further south across the Ohio Valley by the afternoon.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Main concern for the short term period will be heavy rain and
flash flooding potential from thunderstorms late Saturday and
Saturday night. Aloft, an upper-level trough will move east
through the Upper Great Lakes while a ridge develops and builds
across the Deep South. A favorable environment for heavy rain
will be in place across the Lower Great Lakes region, with
PWATs once again approaching 2.0 inches in the vicinity of a
stationary front. WPC currently has much of the area in a slight
risk (level 2 out of 5) for flash flooding. There is currently
no SPC outlook at this point for Saturday, though could
certainly see future inclusion if model trends persist. Will
continue to monitor the potential over the next few forecast
iterations.
Otherwise, Friday will bring a welcome relief from the Summer
Heat behind Thursday's cold front as high pressure briefly
builds south across the Great Lakes. Temperatures will be
slightly below average with highs in the upper 70s to lower 80s
and dew points in the lower 60s to perhaps upper 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Main concern for the long term period will be the return of the
heat by Tuesday and Wednesday. The latest ensemble probabilities
depict low chances (10 to 30%) for Heat Indices to exceed 100
degrees, mainly across the western half of the area as a strong
upper-level ridge builds across the Deep South and expands
northwards into the Ohio Valley. Will continue to monitor the
developing heat potential over the next several forecast
iterations.
Otherwise, high pressure will briefly build in from the north by
late Sunday into Monday, leading to seasonable temperatures in
the low to mid-80s. Humidity levels will gradually increase on
Tuesday and Wednesday with dew points approaching the low to
mid-70s.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
SHRA and TSRA will impact most terminals during the first six
hours of the period, as a shortwave currently near KDAY moves
northeast across the region through the evening. TSRA activity
is mostly unorganized, but the best chances for prolonged TSRA
activity will be KYNG, KCAK, and possibly KCLE, with IFR vis
restrictions and gusts to 30 kts possible with any TSRA. TSRA
activity will diminish diurnally near/after 00Z.
Another wave and surface low will move east through the Great
Lakes tonight into Wednesday pushing a cold front southeast
towards the area. Some MVFR ceilings possible where cloud cover
persists overnight, with mixing/lifting of any ceilings after
12Z with diurnal mixing. Winds will generally be south/southwest
through the period, increasing and becoming westerly Thursday
as the cold front nears the area. Some gust to 20-25 kts
possible during the day Thursday.
Outlook...Non-VFR possible in lingering showers and
thunderstorms across the south and southeast portion of the area
Thursday afternoon and evening. VFR expected Friday before Non-
VFR chances return Saturday and Sunday in scattered showers and
thunderstorms.
&&
.MARINE...
Opted to issue a small craft advisory for Thursday into Thursday
night given high confidence, as west winds sharply increase late
tonight into Thursday as low pressure moves just north of the
lake. Winds of 20-25 kts expected Thursday, although the window
is rather brief for the western basin. A cold front pushes
southeast across the lake behind the low, with winds becoming
northerly in the 10-20 kt range, with waves reaching small craft
criteria expected to continue in the central basin through
Thursday evening. Winds and waves will subside into Friday as
high pressure builds across the region. Winds and waves will
generally be light through Saturday before another low moves
near the lake, with some increased westerly winds in the 10-15
kt range. This will be brief before winds become easterly Monday
as high pressure builds across the Great Lakes.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from Thursday morning through Thursday
evening for OHZ010>012-089.
PA...Beach Hazards Statement from Thursday morning through Thursday
evening for PAZ001.
MARINE...Small Craft Advisory from 6 AM to 2 PM EDT Thursday for
LEZ142>144.
Small Craft Advisory from 8 AM to 11 PM EDT Thursday for
LEZ145>149.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...03
MARINE...03Hazardous weather outlook, Jul 16, 2:50 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
350 PM EDT Wed Jul 16 2025
LEZ061-142>149-162>169-172000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
350 PM EDT Wed Jul 16 2025
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected through this evening. Some
storms may produce gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ002-003-172000-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
350 PM EDT Wed Jul 16 2025
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected through this evening. Heavy
rain may result in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>012-089-PAZ001-172000-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
350 PM EDT Wed Jul 16 2025
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected through this evening. Heavy
rain may result in isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 12:23 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
123 PM EDT Wed Jul 16 2025
OHZ018-019-161815-
Seneca OH-Huron OH-
123 PM EDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HURON AND EASTERN
SENECA COUNTIES THROUGH 215 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomville, or 11 miles east of Tiffin, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norwalk, Bellevue, Willard, Milan, Northern Milan, Bloomville,
Monroeville, Attica, North Fairfield, Republic, and Flat Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4129 8273 4129 8257 4121 8254 4109 8253
4104 8305 4119 8305
TIME...MOT...LOC 1723Z 261DEG 21KT 4111 8296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KahnFlash Flood, Seneca
- When
- July 16, 5:15 PM EST to 7:00 PM EST
- Where
- Seneca County, 1.11 mi ESE of Tiffin to 2.45 mi NE of Rockaway
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.092, -83.152
Multiple locations along a several mile stretch of U.S. 224 between Tiffin and Attica with 6 to 8 inches of flowing water across the roadway. Radar estimated 1.5 to 2.5 inches of rainfall in just under one hour leading up to the flash flooding, in addition to the 1.5 to 2.75 inches of rain that fell in the previous six hours before the flash flood causative torrential rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290274.